Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 170, NWS Nashville, TN

May 12, 2011Hickman County, Maury County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 12, 2011, 4:42 PM CDT for Hickman County, Maury County, Williamson County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 4:42 PM CDT (21:42 UTC)
Expired
May 12, 2011, 5:15 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Hickman County, TN, Maury County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 73 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1377 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WUUS54 KOHX 122142
SVROHX
TNC081-119-187-122215-
/O.NEW.KOHX.SV.W.0170.110512T2142Z-110512T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
442 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MAURY COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN HICKMAN COUNTY IN MIDDLE TENNESSEE...
  WEST CENTRAL WILLIAMSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 PM CDT

* AT 442 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR CENTERVILLE...MOVING NORTHEAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN HICKMAN COUNTY...
  RURAL WESTERN WILLIAMSON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3597 8723 3597 8721 3587 8706 3569 8728
      3582 8742
TIME...MOT...LOC 2142Z 226DEG 15KT 3578 8733

$$

FORECASTER: 31
2 follow-up statements
109 
WWUS54 KOHX 122159
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
459 PM CDT THU MAY 12 2011

TNC081-119-187-122215-
/O.CON.KOHX.SV.W.0170.000000T0000Z-110512T2215Z/
MAURY TN-HICKMAN TN-WILLIAMSON TN-
459 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
WILLIAMSON...NORTHEASTERN HICKMAN AND NORTHWESTERN MAURY COUNTIES
UNTIL 515 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 8 MILES EAST OF CENTERVILLE...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN HICKMAN...EXTREME
  NORTHWESTERN MAURY AND EXTREME WESTERN WILLIAMSON COUNTIES.

LAT...LON 3587 8735 3588 8735 3597 8723 3597 8720
      3587 8706 3574 8721 3586 8737
TIME...MOT...LOC 2158Z 226DEG 15KT 3583 8727

$$
31
806 
WWUS54 KOHX 122210
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT THU MAY 12 2011

TNC081-119-187-122215-
/O.CON.KOHX.SV.W.0170.000000T0000Z-110512T2215Z/
MAURY TN-HICKMAN TN-WILLIAMSON TN-
510 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
WILLIAMSON...NORTHEASTERN HICKMAN AND NORTHWESTERN MAURY COUNTIES
UNTIL 515 PM CDT...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF FAIRVIEW...OR
13 MILES EAST OF CENTERVILLE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN HICKMAN AND EXTREME WESTERN
  WILLIAMSON COUNTIES.

LAT...LON 3597 8720 3587 8707 3587 8706 3577 8722
      3584 8729 3588 8725 3597 8723
TIME...MOT...LOC 2210Z 226DEG 15KT 3586 8723

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:03 PM CDT, 39 minutes earlier.

Area forecast discussion, May 12, 4:03 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
403 PM CDT THU MAY 12 2011

.SHORT TERM...WITH UPPER RIDGE NOW EAST OF OUR AREA, AND UPPER LOW
OVER THE CENTRAL AND SOUTHERN PLAINS, WE ARE NOW SEEING INTERMITTENT
UPPER LEVEL DISTURBANCES EJECTING OUT OF THE ARK-LA-TX AREA TOWARD
MIDDLE TENNESSEE. ONE OF THOSE DISTURBANCES PUSHED INTO WESTERN
TENNESSEE THIS AFTERNOON, SPARKING SCATTERED THUNDERSTORM DEVELOP NEAR
THE TENNESSEE RIVER. THIS ACTIVITY WILL SPREAD EASTWARD FOR THE
REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS. AS A
RESULT, WILL INCLUDE A LATE AFTERNOON PERIOD IN THE UPCOMING ZFP
PACKAGE.

EXPECT THE CURRENT BATCH OF THUNDERSTORMS TO LOSE SOME STEAM AFTER
SUNSET. HOWEVER, ANOTHER UPPER LEVEL DISTURBANCE WILL PUSH INTO
OUR AREA LATE TONIGHT AND INCREASE THE CHANCE FOR SHOWERS AND
THUNDERSTORMS ONCE AGAIN OVER OUR WESTERN COUNTIES. THESE SHOWERS
AND STORMS WILL OVERSPREAD THE REMAINDER OF THE MID STATE ON FRIDAY.
THE MOST NUMEROUS SHOWERS AND STORMS OVER WESTERN SECTIONS ARE
EXPECTED TO OCCUR IN THE MORNING, WITH MAINLY JUST SCATTERED
CONVECTION BEHIND THE SHORTWAVE DURING THE AFTERNOON.

A SURFACE COLD FRONT PUSHES TO NEAR THE MISSISSIPPI RIVER BY
00Z/SATURDAY, AND TO THE TENNESSEE RIVER BY 12Z/SATURDAY. EXPECT
SHOWERS AND THUNDERSTORMS TO ONCE AGAIN BECOME LIKELY IN ADVANCE
OF THIS FRONT FRIDAY NIGHT.

STARTING SATURDAY, WE MAKE A BIG SWING IN TEMPERATURES...FROM HAVING
HIGH TEMPS RUNNING 10 TO 15 DEGREES ABOVE NORMAL, TO HIGH TEMPS RUNNING
SOME 10 DEGREES BELOW NORMAL.

SATURDAY LOOKS LIKE LIKE A MOSTLY CLOUDY AND COOL DAY, AS UPPER
LOW IS FORECAST TO TRACK ACROSS OUR AREA. SHOWERS AND THUNDERSTORMS
WILL REMAIN LIKELY AS THIS UPPER PASSES BY. HIGHS ARE ONLY
EXPECTED TO REACH THE UPPER 60S TO LOWER 70S.

AS UPPER LOW LIFTS NORTHEAST SATURDAY NIGHT AND SUNDAY, BELIEVE THE
BEST CHANCE FOR SHOWERS WILL BE ACROSS OUR NORTHERN COUNTIES AND
ONLY SLIGHT CHANCES ACROSS THE SOUTH.

PLAN TO KEEP DAYTIME TEMPS RELATIVELY COOL THROUGH SUNDAY, AND LITTLE
DIURNAL VARIATION IN TEMPS DUE TO CLOUDS.

.LONG TERM...MOSTLY CLOUDY AND COOL PERIOD CONTINUES SUNDAY NIGHT
THROUGH TUESDAY NIGHT AS ANOTHER UPPER LOW ROTATES IN FROM THE
NORTHWEST, ALONG WITH A CHANCE FOR SHOWERS.

SUNSHINE FINALLY STARTS TO BECOME MORE PLENTIFUL WEDNESDAY AND
THURSDAY NEXT WEEK, AS UPPER LOW LIFTS SLOWLY NORTH AND EAST.
MAX TEMPERATURES WILL FINALLY START TO RECOVER TO AT LEAST THE
LOWER AND MIDDLE 70S MOST AREAS BY NEXT THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      67  83  59  69 /  40  70  70  60
CLARKSVILLE    65  83  57  67 /  40  70  70  60
CROSSVILLE     61  80  58  68 /  30  60  60  60
COLUMBIA       67  84  59  70 /  50  70  70  60
LAWRENCEBURG   65  84  59  71 /  50  70  70  60
WAVERLY        66  83  58  68 /  50  70  70  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, May 12, 2:51 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CDT THU MAY 12 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-131000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
251 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
WARM, UNSTABLE AIR MASS THIS AFTERNOON AS TEMPERATURES RISE THROUGH
THE 80'S. MOST STORMS SHOULD REMAIN BELOW SEVERE THRESHOLDS,
ALTHOUGH A FEW MAY BECOME SEVERE, ESPECIALLY IN AREAS WEST OF
NASHVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN APPROACHING FRONTAL SYSTEM COMBINED WITH GOOD VERTICAL WIND SHEAR
AND INCREASING ATMOSPHERIC INSTABILITY WILL GENERATE SCATTERED TO
NUMEROUS THUNDERSTORMS ON FRIDAY AND FRIDAY NIGHT. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

MAR

In the hours before

Special weather statement, May 12, 3:35 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT THU MAY 12 2011

TNZ005>007-022>026-056>058-093-094-122200-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-PERRY-HICKMAN-LEWIS-WAYNE-LAWRENCE-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...LOBELVILLE...
CENTERVILLE...HOHENWALD...WAYNESBORO...LAWRENCEBURG
335 PM CDT THU MAY 12 2011

...STRONG THUNDERSTORMS WILL AFFECT WESTERN MIDDLE TENNESSEE LATE
THIS AFTERNOON...

NUMEROUS THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS PORTIONS OF
WESTERN MIDDLE TENNESSEE LATE THIS AFTERNOON AS A WEAK BOUNDARY
PUSHES ACROSS THE AREA. SOME OF THESE STORMS WILL BECOME STRONG,
WITH WIND GUSTS UP TO 50 MILES AN HOUR, HAIL UP TO THREE QUARTERS
OF AN INCH IN DIAMETER, AND TORRENTIAL RAINFALL CAPABLE OF
PRODUCING BRIEF FLOODING. THE CELLS ARE MOVING TOWARD THE
NORTHEAST AROUND 25 MILES AN HOUR.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:47 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart28 min
May 12, 3:19 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart26 min
May 12, 4:27 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne33 min
May 12, 5:03 PM CDTSevere Thunderstorm WarningOHXWayne27 min
May 12, 5:32 PM CDTSevere Thunderstorm WarningOHXDavidson28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.